Alert archive / Nebraska / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 87, NWS Goodland, KS

May 31, 2001Dundy County, Nebraska; Cheyenne County, Kansas

NWS Goodland, KS issued this severe thunderstorm warning at May 31, 2001, 5:26 PM MDT for Dundy County, Nebraska; Cheyenne County, Kansas. It was in force for 49 min. 3 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 31, 2001, 5:26 PM MDT (23:26 UTC)
Expired
May 31, 2001, 6:15 PM MDT
In force
49 min
Issued by
NWS Goodland, KS
Area
Whole counties

Counties Cheyenne County, KS, Dundy County, NE

The radar

The Goodland radar (KGLD), 68 km from the middle of the area, began a volume at 23:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 31, 5:30 PM MDTHail 0.75Parks, NE
May 31, 5:50 PM MDTTornado F0St Francis, KSBrief tornado which was viewed from the NWS in Goodland. Also, the tornado occurred in open country with a debris cloud present.
May 31, 6:10 PM MDTHail 1Bird City, KS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 11.4 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2001-05-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2001-05-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 114 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1351 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
114 m²/s²
0-3 km storm-relative helicity
141 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

525 
WUUS53 KGLD 312327
SVRGLD
KSC023-NEC057-010015-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
626 PM CDT THU MAY 31 2001

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  DUNDY COUNTY IN SOUTHWEST NEBRASKA
  CHEYENNE COUNTY IN NORTHWEST KANSAS

* UNTIL 715 PM CDT(615 PM MDT)

* AT 626 PM CDT(526 PM MDT)...NATIONAL WEATHER SERVICE DOPPLER RADAR
  INDICATED A SEVERE THUNDERSTORM 5 MILES EAST OF HAIGLER...OR ABOUT
  17 MILES WEST OF BENKELMAN...MOVING SOUTHEAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  BENKELMAN AT 535 PM MDT
  MAX AT 540 PM MDT
  ST. FRANCIS AT 655 PM CDT
  WHEELER AT 700 PM CDT
  BIRD CITY AT 710 PM CDT

ANOTHER LOCATION IN THIS WARNING IS...PARKS.

HAIL UP TO ONE INCH IN DIAMETER AND STRONG AND DAMAGING WINDS OF 60
MPH OR MORE CAN BE EXPECTED WITH THIS STORM.

WHEN THUNDERSTORMS ARE OCCURRING...MOVE INDOORS. DO NOT STAND BY
WINDOWS. UNLESS IT IS AN EMERGENCY...AVOID USING TELEPHONES...
COMPUTERS...AND ELECTRICAL APPLIANCES UNTIL THE STORM HAS PASSED.
DAMAGING WINDS...LARGE HAIL...VERY HEAVY RAIN...AND FREQUENT DEADLY
LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS.

$$

LAT...LON 4034 10134 4023 10201 3961 10204 3960 10142

VPAPOL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 2:41 PM MDT, 2 hours 45 minutes earlier.

Area forecast discussion, May 31, 2:41 PM MDT, 2 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
241 PM MDT THU MAY 31 2001

THE UPPER LEVEL LOW THAT WAS OVER THE NORTHEAST CORNER OF KANSAS
WEDNESDAY AFTERNOON HAS LIFTED NORTHEAST AWAY FROM THE AREA. COOL
AIR AND CLOUDINESS WAS OVER MUCH OF KANSAS...ALTHOUGH THE COOL AIR
WAS MIXING OUT AND MODIFYING THE AIRMASS OVER FAR WESTERN KANSAS
AND EASTERN COLORADO. STORMS HAD FORMED AHEAD AND IN THE VICINITY OF
A JET MAX OVER FAR EASTERN COLORADO WITH SEVERE STORMS FORMING WHERE
DAYTIME HEATING HAS ALLOWED LIFTED INDICES TO FALL TO AROUND -6 AT
20Z. THE FIRST REPORT OF QUARTER SIZE HAS ALREADY BEEN RECEIVED OVER
FAR EASTERN COLORADO BY 2030Z. THEREFORE...WILL MENTION SEVERE STORMS
THIS EVENING MAINLY OVER FAR EASTERN COLORADO. THE NGM AND MESO ETA
APPEAR TO HAVE THE BEST HANDLE ON THE ABOVE MENTIONED OF THE MODELS
SURVEYED...SO WILL USE THIS BLEND IN THE SHORT TERM. THE AVN/MRF
STILL WITH REASONABLE RUN TO RUN CONSISTENCY HANDLING THE OVERALL
PATTERN AND WITH REASONABLE INITIALIZATION...SO WILL FOLLOW. THE
ECMWF APPEARS TO BE DOING A POOR JOB WITH THE EVOLUTION OF THE UPPER
LOW OVER SOUTHERN CANADA AND THE UPPER MIDWEST EARLY NEXT WEEK. THE
MRF HAS LOWERED TEMPERATURES AGAIN FOR NEXT WEEK...TRENDING FOR A
COOLER MID WEEK PATTERN FOLLOWED BY A WARM UP LATE NEXT WEEK.
THEREFORE...WILL GO THIS SOLUTION FOR THE EXTENDED.

THE MESO ETA IS BRINGING A RATHER SIGNIFICANT BACK DOOR COOL FRONT
ACROSS THE CENTRAL HIGH PLAINS FRIDAY NIGHT...SO BELIEVE THE AVN AND
NGM HIGHS IN THE MIDDLE 70S ON SATURDAY ARE TOO WARM. EXPECT
TEMPERATURES TO RISE NOT MUCH MORE THAN 70 DEGREES ON SATURDAY. THE
REST OF NGM GUIDANCE APPEARS REASONABLE...SO WILL FOLLOW.

.GLD...NONE.

SKIPPER

In the hours before

Local storm report, May 31, 2:31 PM MDT, 2 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
231 PM MDT THU MAY 31 2001

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....
J
0227 PM    7 S FLAGLER               CO   1 INCH HAIL
05/31/01   KIT CARSON                     REPORTED BY PUBLIC.
Local storm report, May 31, 3:41 PM MDT, 1 hour 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
341 PM MDT THU MAY 31 2001

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0245 PM    12 S FLAGLER              CO   .88 INCH HAIL
05/31/01   KIT CARSON                      REPORTED BY STORM
                                           SPOTTER

0250 PM    10 S FLAGLER              CO   FUNNEL CLOUD
05/31/01   KIT CARSON                     REPORTED BY STORM
                                          SPOTTER.

0315 PM    7 NE WILD HORSE           CO   TORNADO
05/31/01   CHEYENNE                       REPORTED BY PUBLIC.

0315 PM    7 NE WILD HORSE           CO   .75 INCH HAIL
05/31/01   CHEYENNE                       REPORTED BY PUBLIC.
Local storm report, May 31, 4:05 PM MDT, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
405 PM MDT THU MAY 31 2001

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....
e
0405 PM    10 S FIRSTVIEW            CO   .75 INCH HAIL
05/31/01   CHEYENNE                       REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 31, 5:36 PM MDTSevere Thunderstorm WarningGLDRed Willow24 min
May 31, 5:52 PM MDTTornado WarningGLDCheyenne38 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2001Severe Thunderstorm Warnings in Kansas, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.